Causes of constipation

There are many causes of constipation, but the main cause is due to the slow movement of the stools through the bowel.

The large bowel (or colon) absorbs water from the stools. When stools are not moved regularly, this can result in too much water being absorbed, forming small, hard, dry stools that are difficult to pass. A number of factors can cause the passage of stools to slow down.  

The most common causes are:

NP_146612_Insufficient_Fluid.png

Insufficient fluid intake

Water makes the bowel motion soft and easier to pass. With insufficient fluid intake, the stools become hard and dry which makes having a bowel movement difficult.

 
NP_505234_Inadequate_fibre.png

Inadequate amounts of fibre in the diet

Regular consumption of fibre rich foods like fruit and vegetables, cereals, bran and whole grain bread help to maintain a regular routine. The body does not absorb fibre so it travels through the system to the bowel, where it provides bulk for the bowel motion. Fibre also absorbs water, making the stool soft and easier to pass.

 
NP_681874_Ignore_Urge.png

Ignoring the urge to have a bowel movement

This is especially common in children, as they may be too busy playing to take the time to go to the toilet or accessing a toilet may be difficult. Busy schedules and racing to be ready for school or work can result in delaying a trip to the toilet.

 
NP_380629_Lack_Activity.png

Lack of physical activity

Exercise helps the muscles work to move the stools through the bowel.

 

 
NP_638281_IBS.png

Irritable bowel syndrome (IBS)

IBS can cause constipation. 

 
NP_1028331_Change_Lifestyle.png

Change in lifestyle or routine

When your normal body rhythm is disrupted by travel, routine bowel habits can be upset and constipation may result.

 
NP_575991_Pregnancy.png

Pregnancy

Female hormones can affect the bowel habit and constipation is more common during pregnancy.

 

 
NP_455461_Medical_Conditions.png

Certain medical conditions

Certain medical conditions may also cause or worsen constipation.

 
NP_112279_Some_Medications.png

Some medications

Constipation can also be caused by some medications and supplements, ask your pharmacist for advice.

If you have any concerns you should talk to your doctor or pharmacist.


Always read the label. Follow the directions for use. If symptoms persist, talk to your health professional.